Alabama, 2017

Hail and Damaging Winds in Alabama, March 21, 2017

March 21, 2017 · NWS HUN · 11 events in 4 counties and zones

Numerous thunderstorms produced a few reports of large hail and damaging winds in northeast Alabama during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous thunderstorms produced a few reports of large hail and damaging winds in northeast Alabama during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 21, 2:13 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 21, 2:13 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
313 PM CDT Tue Mar 21 2017

.NEAR TERM...(Tonight)
Issued at 312 PM CDT Tue Mar 21 2017

The MCS will be exiting northeast AL and southern middle TN around
01-02Z, so we may be able to trim some of the Severe Thunderstorm
Watch early. Trailing showers along the outflow boundary could
redevelop, and even along the cold front. However, have kept this PoP
in the low chance range at this point. With lingering cloud cover,
lows will stay on the mild side in the lower 60s despite the frontal
passage.

.SHORT TERM...(Wednesday through Thursday)
Issued at 312 PM CDT Tue Mar 21 2017

Despite the mid level shifting east on Wednesday into Thursday,
cloud cover will be considerable with weak impulses in the northwest
flow at mid levels tracking southeast. The surface high will induce a
pseudo-wedge that attempts to produce some light precip late Thursday
into Thursday night. This as mid level warm advection on the west
side of the 850 mb ridge will produce showers across the upper and
middle MS valley to our northwest. Forecast soundings indicate that warm
advection above 900 mb may increase the inversion and trap the low
level moisture and clouds through Thursday Night. Will forecast
patchy drizzle and a slight chance of light rain given the amount of
low level saturation indicated.

.LONG TERM...(Thursday night through Monday)
Issued at 312 PM CDT Tue Mar 21 2017

Sfc high pressure will push eastward off into the Atlantic on
Friday. This will keep conditions dry but return flow will open the
Gulf up to start increasing moisture ahead of our next system this
weekend.

From when this system started coming into view until today, models
have come into much better agreement. However, there is still some
differences in timing and placement, especially of the sfc low.
Timing slowed down even more today as the upper level trough takes on
a greater negative tilt than previous runs. The ECMWF is trending a
little bit farther north while the GFS is still trending a little
stronger. Both agree that the system will weaken as it moves towards
the TN Valley Friday night/Saturday. Showers will start moving into
the area starting Friday night/Saturday morning. Showers and
thunderstorms will overspread the area west to east Saturday
afternoon into Saturday night. As for details, with plentiful
moisture PWATS will rise just over an inch and looks like there will
be moderate shear and CAPE values. Will keep the main threats as
damaging wind and locally heavy rainfall. As the system lifts NE
Saturday night, POPs for just showers will taper off west to east
throughout the day on Sunday.

The next system up to bat is right on the heels of the last one,
moving in on Monday as a short wave moves in from the Plains. Will
start the work week off with a chance of showers and thunderstorms
with highs in the low/mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1151 AM CDT Tue Mar 21 2017

VFR flight weather conditions are expected through early this
evening for most locations southwest of KMSL and KHSV. Northeast of
these locations, a complex of thunderstorms is likely to move across
southern TN and far northeast AL. The chance is greater at KHSV to be
affected and have included a VCTS from 21-03Z before the cold front
arrives. Severe thunderstorms are possible and capable of winds of
50kt or higher and hail. After the frontal passage late this
evening, winds will shift to the north and a period of lower ceilings
of 020-030agl are possible producing MVFR conditions. These clouds
should clear by ~17Z on Wednesday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 21, 12:55 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
155 PM CDT Tue Mar 21 2017

ALZ001>010-016-TNZ076-096-097-221200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
155 PM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Through Tonight...

A cluster of severe thunderstorms will move southeastward across
Northeastern Alabama and Southern Middle Tennessee later this
afternoon and evening. Damaging winds will be the primary threat
with the cluster of thunderstorms itself, with a lesser threat for
large hail with any storms that develop ahead of this area of storms.

Locations to the south and west of a line from Muscle Shoals to
Guntersville are only expected to see an isolated strong to severe
storm at best.

Storms will end from northwest to southeast by midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms are expected again Saturday, with a few strong to
severe storms possible. Strong to damaging wind gusts will be the
primary threat.

Thunderstorms will again be possible as another system affects the
Tennessee Valley Monday, with additional chances for thunderstorms
expected later next week as a more active pattern begins to set up
across the southeast.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this afternoon and evening.

12

The radar

The Northeast Alabama radar (KHTX), 33 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
March 21, 2:26 PM CST
Where
Jackson County, 0.89 mi SE of Bridgeport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.940, -85.720

Quarter sized hail was reported.

Hail, Jackson

When
March 21, 2:26 PM CST
Where
Jackson County, 1.13 mi E of Bridgeport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -85.710

Penny sized hail was reported.

Hail, Madison

When
March 21, 4:30 PM CST
Where
Madison County, 1.2 mi NW of Hazel Green
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.942, -86.595

Nickel sized hail was reported 1.2 miles northwest of Hazel Green.

Thunderstorm Wind, Jackson

When
March 21, 4:42 PM CST
Where
Jackson County, 1.41 mi ESE of Avery
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.859, -85.829

Trees were knocked down on highway 117 north heading into Stevenson.

Thunderstorm Wind, Jackson

When
March 21, 4:47 PM CST
Where
Jackson County, 0.89 mi SE of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.940, -85.720

Shingles were blown off of a roof.

Hail, Morgan

When
March 21, 4:50 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.610, -86.980

Nickel sized hail was reported.

Hail, Jackson

When
March 21, 4:55 PM CST
Where
Jackson County, 1.7 mi NE of Woodville
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
34.647, -86.259

Three quarter inch hail was reported 1.7 miles northeast of Woodville.

Thunderstorm Wind, Jackson

When
March 21, 4:55 PM CST
Where
Jackson County, 0.89 mi NW of Higdon
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.860, -85.640

A steeple was knocked off of a church.

Hail, Morgan

When
March 21, 5:04 PM CST
Where
Morgan County, 2.15 mi SSE of Leesdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.520, -86.890

Quarter sized hail was reported.

Hail, Marshall

When
March 21, 5:29 PM CST
Where
Marshall County, 2.2 mi SW of Guntersville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
34.307, -86.277

One inch diameter hail was reported 2.2 miles southwest of Guntersville.

Hail, Madison

When
March 21, 5:37 PM CST
Where
Madison County, 0.57 mi E of Hazel Green
Measured
1 in hail
Reported by
Public
Coordinates
34.930, -86.570

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678992, 678993, 678994, 678995, 678996, 678997, 678998, 678999, 679000, 679001, 679002.